High Wind, Prince William
- When
- March 31, 5:35 PM EST
- Where
- Prince William forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
Independent Hill.
The combination of a tight pressure gradient at the surface between departing high pressure and approaching low pressure along with a strong low level jet resulted in widespread strong winds, with isolated spots reaching high wind levels, especially across higher terrain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
The combination of a tight pressure gradient at the surface between departing high pressure and approaching low pressure along with a strong low level jet resulted in widespread strong winds, with isolated spots reaching high wind levels, especially across higher terrain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 31, 5:15 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
615 PM EDT TUE MAR 31 2015
.SYNOPSIS...
LOW PRESSURE AND A TRAILING COLD FRONT WILL MOVE THROUGH THE
REGION THIS EVENING. HIGH PRESSURE WILL THEN BUILD INTO THE MIDDLE
ATLANTIC THROUGH WEDNESDAY AND THURSDAY. ANOTHER COLD FRONT IS
EXPECTED TO CROSS THE AREA FRIDAY INTO SATURDAY. HIGH PRESSURE
WILL RETURN FOR SUNDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
UPDATE TO EXTEND WIND ADVISORY FOR MOST OF THE CWA THROUGH 9 PM
THIS EVENING. THE RED FLAG WARNING CONTINUES UNTIL 8 PM FOR
PORTIONS OF THE CENTRAL SHENANDOAH VALLEY...CENTRAL VIRGINIA AND
EASTERN HIGHLAND COUNTY. THE PREVIOUS DISCUSSION FOLLOWS.
LOW PRESSURE AND ASSOCIATED COLD FRONT WILL SWEEP ACROSS THE
MIDDLE ATLANTIC REGION THIS EVENING. TEMPERATURES OUT AHEAD OF THE
FRONT HAVE WARMED INTO THE 60S WITH A FEW 70 DEGREE READINGS OVER
CENTRAL VA. WINDS WILL REMAIN GUSTY ACROSS MUCH OF THE FORECAST
AREA THE REMAINDER OF THIS AFTERNOON INTO THIS EVENING. SUSTAINED
WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL BE COMMON...EXCEPT
UP TO 50 MPH ABOVE 1500 FEET WITHIN THE BLUE RIDGE AND POTOMAC
HIGHLANDS.
SHOWERS AND ISOLATED THUNDERSTORMS WILL ALSO DEVELOP...ESPECIALLY
OVER THE BALTIMORE AND WASHINGTON DC METRO AREAS AND SURROUNDING
SUBURBS TO THE NORTH AND WEST. BUFKIT PROFILES INDICATED AN
INVERTED-V SUBCLOUD LAYER AND THIN CAPE...INDICATIVE OF GUSTY WIND
POTENTIAL. ANY THUNDERSTORM THAT DOES DEVELOP WILL HAVE THE
POTENTIAL TO BRING DOWN STRONGER WIND GUSTS AOA 40 MPH. THE SHOWER
ACTIVITY WILL LIKELY CLEAR THE BAY COMMUNITIES AROUND 03Z.
FURTHER SOUTH OVER THE SHENANDOAH VALLEY AND PORTIONS OF THE
VIRGINIA PIEDMONT...CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY TO
OCCUR WITH A COMBINATION OF STRONG WINDS AND LOW HUMIDITIES.
PLEASE REFER TO THE FIRE WEATHER DISCUSSION BELOW FOR FURTHER
DETAILS.
MUCH COOLER TEMPERATURES WILL FOLLOW BEHIND THE COLD FRONT
OVERNIGHT AND WINDS WILL GRADUALLY DIMINISH. LOW TEMPERATURES WILL
BOTTOM OUT IN THE 30S IN MOST LOCATIONS...EVEN A FEW 20S OUT WEST
AND NEAR THE MASON DIXON LINE.
HIGH PRESURE WILL BUILD BACK INTO THE REGION ON WEDNESDAY BRINGING
A RETURN TO SUNSHINE BUT WITH COOLER HIGH TEMPERATURES IN THE 50S
TO NEAR 60 IN SPOTS.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
HIGH PRESSURE WILL MAKE ABOUT A TWO-DAY VISIT DURING THE MIDDLE
OF THE WEEK...ATTEMPTING TO HANG ON THRU THE END OF THE WORK WEEK
AS ANOTHER COMPLEX LOW PRESSURE SYSTEM APPROACHES. THE EFFECT ON
THU FROM THIS HIGH WILL BE ANOTHER WELL-ABOVE AVERAGE DAY IN TERMS
OF TEMPS. S-SW WINDS CHANNELING THRU THE VLYS OF THE APLCNS WILL
BRING TEMPS WELL INTO THE 70S AND POSSIBLY SOME L80S...WHILE THE
PIEDMONT/COASTAL REGION STAYS A BIT MORE MODERATED BUT STILL NEAR
THE 70F DEG MARK BY MID AFTN.
MEANWHILE...A LARGE BUT FAIRLY DISORGANIZED FETCH OF GULF MOISTURE
WILL BE COLLECTING OVER THE MS RVR VLY AND DEEP SOUTH...AS A SERIES
OF UPPER WAVES BEGIN TO SHAPE IT WELL TO OUR WEST. A LONG
OUTSTRETCHED WARM FRONTAL REGION WILL BE SET UP TO OUR NORTH...FROM
THE UPPER MIDWEST TO NEW ENGLAND AS WE HEAD INTO FRI. PLENTY OF
PRECIP WILL BE HANGING AROUND THIS BOUNDARY...STAYING LARGELY NORTH
AND WEST OF THE AREA UNTIL DAWN FRI. A WEAKER LOW PRES SYSTEM THAT
WILL DEVELOP THU NIGHT INTO FRI WILL SLIDE UP TOWARD NEW
ENGLAND...BUT A MORE POTENT LOW WILL BE FORMING OVER THE LOWER OHIO
RVR VLY. THE LOW WILL STAY TO OUR NORTH AS IT APPROACHES...BUT THE
COLD FRONT WILL BE STRENGTHENING THRU THE DAYTIME HRS. POCKETS OF
PRE-FRONTAL SHOWERS WILL SPREAD OVER THE AREA DURING THE FIRST HALF
OF THE DAY...AS TEMPS RISE BACK INTO THE 60S/70S. THE COLD FRONT
WILL THEN MOVE THRU THE REGION LATE INTO THE NIGHTTIME HRS.
CONVECTIVE POTENTIAL WILL DEPEND ON WHATEVER LEFTOVER INSTABILITY
THERE IS FROM THE AFTN/EVE HEATING AND MAY COME IN TOO LATE TO
MAXIMIZE THIS POTENTIAL. HOWEVER...THE LOW-MID SHEAR WILL BE POTENT
ENOUGH TO DRIVE AN ORGANIZED LINE - ALBEIT SHALLOW - BUT ENOUGH TO
MIX DOWN GUSTY WINDS IN ISOLATED AREAS.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
COLD FRONT MOVES ACROSS THE CWA FRI NIGHT INTO SAT MORNING WHILE
LOW PRESSURE MOVES NE FROM NORTHERN TX/OK. MOISTURE ASSOCIATED
WITH THESE SYSTEMS MAY BRING AN EXTENDED PERIOD OF RAIN TO THE
CWA ENDING LATE SAT MORNING INTO THE AFTERNOON. SOME UPSLOPE
PRECIP TO THE WEST MAY LAST LONGER. ANOTHER COLD FRONT APPROACHES
ON SAT NIGHT INTO SUN MORNING...GUIDANCE SUGGESTS THAT THE FRONT
WILL BECOME STATIONARY OVER THE MID-ATLANTIC REGION INTO MON
NIGHT.
WINDY CONDITIONS FROM FRI INTO SAT NIGHT ARE ANTICIPATED. BELOW
NORMAL TEMPS ARE EXPECTED FOR SAT NIGHT BEHIND THE COLD FRONT.
&&
.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
GUSTY WINDS WILL PERSIST AT ALL TERMINAL SITES INTO THIS EVENING.
WIND SPEEDS OF 15 TO 25 KTS WITH GUSTS TO 30 KTS WILL BE COMMON AT
THE TERMINALS. SHOWERS...PERHAPS AN ISOLATED THUNDERSTORM WILL BE
POSSIBLE ESPECIALLY FROM KDCA TO KMTN TO KBWI TO KMRB. ANY
THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING
STRONGER WIND GUSTS OF 35 TO 40 KTS. COLD FRONT WILL PUSH THROUGH
LATER THIS EVENING AND VFR CONDITIONS ARE EXPECTED ALONG WITH
DIMINISHING WINDS. VFR WILL PERSIST ON WEDNESDAY.
SOLID VFR CONDS ON THU AS A LOW PRES SYSTEM APPROACHES INTO EARLY
FRI. THIS SYSTEM WILL TAKE A COUPLE OF DAYS TO PASS
COMPLETELY...W/ SOME ISOLATED CONVECTIVE ACTIVITY W/ A COLD FRONT
LATE FRI NIGHT AND RAIN SHOWERS ON EITHER SIDE OF THE LINE.
COLD FRONT MOVES ACROSS REGION FRI NIGHT... BRINGING RAINY
CONDITIONS THROUGH SAT. WINDY CONDITIONS ARE EXPECTED FROM FRI
NIGHT INTO SAT NIGHT. VFR CONDITIONS FOR LATE SAT NIGHT INTO SUN.
&&
.MARINE...
GUSTY WINDS OCCURRING OVER THE WATERS. GALE CONDITIONS ARE STILL
POSSIBLE AS A COLD FRONT MOVES EAST ACROSS THE REGION. SHOWERS AND
ISOLATED THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF MIXING DOWN
30 TO 40 KT WIND GUSTS. ALL OF THE ACTIVITY SHOULD CLEAR THE
WATERS BY 04Z. GALE WARNING CONTINUES UNTIL MIDNIGHT...AND SCA
WINDS WILL PERSIST INTO EARLY WEDNESDAY MORNING BEFORE DIMINISHING
UNDER HIGH PRESSURE DURING THE DAY.
HIGH PRES MOVING OFFSHORE WED NIGHT INTO THU WILL CREATE PRES
GRADIENT STRONG ENOUGH FOR SCA CONDS OVER THE WATERS BOTH THU AND
FRI AFTNS. A STRONG COLD FRONT WILL SLIDE THRU THE REGION LATE FRI
NIGHT.
SCA LIKELY FRI NIGHT INTO SAT BEHIND COLD AS WINDY CONDITIONS
DEVELOP. SUB-SCA CONDITIONS LATE SAT NIGHT.
&&
.FIRE WEATHER...
RED FLAG CONDITIONS EXPECTED THE REMAINDER OF THIS AFTERNOON INTO
THE EARLY EVENING FOR SEVERAL VIRGINIA COUNTIES IN THE
HIGHLANDS...SHENANDOAH VALLEY...BLUE RIDGE AND CENTRAL FOOTHILLS.
SUSTAINED WINDS OF 20 MPH WITH HIGHER GUSTS ALONG WITH RH VALUES
BELOW 30 PERCENT ARE EXPECTED.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY UNTIL 9 PM EDT THIS EVENING FOR DCZ001.
MD...WIND ADVISORY UNTIL 9 PM EDT THIS EVENING FOR MDZ011-013-014-
016>018-503>506.
VA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ025>027-029-
503-504-507-508.
RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR VAZ025-036-
037-504-508.
WIND ADVISORY UNTIL 9 PM EDT THIS EVENING FOR VAZ028-030-031-
036>040-050>057-501-502-505-506.
WV...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR WVZ055-501-502-
505-506.
WIND ADVISORY UNTIL 9 PM EDT THIS EVENING FOR WVZ050>053-503-
504.
MARINE...WIND ADVISORY UNTIL 9 PM EDT THIS EVENING FOR ANZ535.
SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM EDT
WEDNESDAY FOR ANZ532>534-537-540>543.
GALE WARNING UNTIL MIDNIGHT EDT TONIGHT FOR ANZ530>543.
SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 2 AM EDT
WEDNESDAY FOR ANZ530-531-535-536-538-539.
&&
SYNOPSIS...KRW
NEAR TERM...KRW
SHORT TERM...GMS
LONG TERM...IR
AVIATION...GMS/IR/KRW
MARINE...GMS/IR/KRW
FIRE WEATHER...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 550 PM EDT TUE MAR 31 2015 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 550 PM EDT TUE MAR 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.' A WIND ADVISORY IS IN EFFECT FOR THE WASHINGTON AND BALTIMORE METROPOLITAN AREAS AS WELL AS SOUTHERN MARYLAND UNTIL 9 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-011000- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN- BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT- WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 550 PM EDT TUE MAR 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A RED FLAG WARNING REMAINS IN EFFECT THROUGH 8 PM FOR PORTIONS OF THE CENTRAL VIRGINIA. A WIND ADVISORY IS IN EFFECT FOR NORTHERN AND CENTRAL VIRGINIA...CENTRAL MARYLAND...AND PORTIONS OF EASTERN WEST VIRGINIA UNTIL 9 PM THIS EVENING. THE WIND ADVISORY CONTINUES UNTIL MIDNIGHT FOR THE HIGHER TERRAIN OF THE BLUE RIDGE MOUNTAINS AND THE POTOMAC HIGHLANDS ABOVE 1500 FEET. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
Independent Hill.
Wintergreen Mountain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567678, 567677.